Pennsylvania, 2016

Damaging Wind in Pennsylvania, August 26, 2016

August 26, 2016 · NWS CTP · 1 event in 1 county or zone

A line of thunderstorms developed ahead of a cold front along the Lake Erie lake-breeze during the early evening hours and pushed southward across western Pennsylvania through the evening and early overnight hours. This line of storms produced an isolated report of damaging winds in northwestern Somerset County, knocking down trees along Laurel Ridge off of Route 271.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A line of thunderstorms developed ahead of a cold front along the Lake Erie lake-breeze during the early evening hours and pushed southward across western Pennsylvania through the evening and early overnight hours. This line of storms produced an isolated report of damaging winds in northwestern Somerset County, knocking down trees along Laurel Ridge off of Route 271.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 25, 9:05 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 25, 9:05 PM EST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service State College PA
1005 PM EDT THU AUG 25 2016

.SYNOPSIS...
Thunderstorms should diminish as they move to the east overnight,
but will still make much of the area wet. A seasonably warm and
humid late- summer weather pattern will continue across Central
Pennsylvania into next week.

&&

.NEAR TERM /UNTIL 8 AM FRIDAY MORNING/...
Tiny, discrete supercells have now merged into one big bow echo
which should be accellerating through the CWA shortly. An MCV
seems to be forming in the central part of the bow. Weakening is
still forecast, but some CAPE above 1000 Joules is still available
to the east of the bow. EHI just above 1 in the swrn part of the
CWA. The shear along the southern fringe of the bow might still
make some rotation in any cells which can form away from the bow
and also at the tail end of the bow - much like just happened
north of PIT. Will follow the HRRR timing as it seems to have a
really good handle on current development/convection. It develops
the cold pool (if 72/70 can be considered cold) and accellerates
the bow thru the central mtns.

Prev...
Current radar mosaic over the NW seems rather benign at this time.
However, there have been a few cells with 50kft+ tops and
persistent rotation. So far, those nastier cells have stayed away
from the CWA. Have refined the timing just slightly with this
update. But, the main shot of precip is associated with a short
wave trough that is moving through wrn NY and wrn PA. Dewpoints
ahead of the line/s of showers are still in the l70s, and
inflow/source dewpoints are in the m70s from SWrn PA. Thus, these
showers (and the few tsra) should continue for a little while, but
near-term models still indicate significant weakening/scattering
as it moves through the c mtns.

Prev...
HRRR runs show convection entering nw cwa this evening. A few of
these storms will be quite strong with frequent lightning...gusty
winds and brief heavy downpours accompanying them as the move east
and southeast. Convection will weaken after sunset with loss of
heating...somewhere close to Centre County and points north
south...likely not making it much further east. After convection
diminishes look for another warm and humid night.

&&

.SHORT TERM /8 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Ridging will bring warm temperatures aloft to limit threat of
convection. Slight less surface moisture will make things feel more
comfortable though temperatures will once again top out well
above average.

Sfc high will build over the region Friday night, resulting in a
fair and mild night. Will have to watch for the possibility of
patchy valley fog over the northern mtns late.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Medium range guidance is in good agreement in keeping an anomalous ridge
aloft in place over the region into the early days of next week.
This will assure we remain warmer than normal with daytime highs
in the mid to upper 80s, low to mid 90s over southeastern areas,
at least into Tuesday.

By mid week week, weak troughing rippling through southern Canada
and the Great Lakes is made to erode the northern portion of the
northeastern ridge a bit, but only to the extent that upper
heights and temperatures fall back closer to normal values.

The NAEFS and GEFS end up carving out a weak mean trough by the
end of the week, but once again heights and temps are forecast to
be near seasonal norms so it should remain quite pleasant with
the biggest chance being a break in the humidity.

Chances for rain will be generally limited to scattered diurnal convection
each day, but with warm air aloft the chances should remain small
in the absence of well defined forcing. There is a period later
Sunday into Monday morning as we come under the northern edge of
the subtropical ridge and a weak cold front approaches, which
could be the first hints at the development of a more significant
MCS upstream. But with such a strong ridge aloft it's hard to be
confident at this range.

Main item of difference is the tropical system the ECMWF blows
up over the southeastern Gulf of Mexico early next week that the
GFS doesn't do much with at all. Both model suites agree with
the northern stream trough mentioned above to be enough to keep
any possible tropical developments well south of the local area.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
VFR conditions continue this evening across Central Pennsylvania.
Broken convection in far northwest Pennsylvania and Southwest New
York slowly making progress towards KBFD. Included mention of
VCTS in KBFD from 01z to 03z.

Short range models continue and try and carry convection into
Central Pa this evening, with activity reaching a KIPT-KUNV-KJST
line between 03z and 05z. At this point, have held off mention of
SHRA/TSRA in any of the other TAF locations...because of lower
confidence /30 POPs/. Will continue to monitor evolution of
activity for possible inclusion in TAFs.

For Friday, some morning restrictions should give way to VFR
conditions.

Outlook...

Fri...Morning restrictions in fog and lower ceilings, then VFR.
Sat...Patchy morning fog...otherwise VFR.
Sun...Mainly VFR...but isolated TSRA western 1/3 airspace in the
afternoon.
Mon-Tue...Isolated/Scattered thunderstorms possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Ross
NEAR TERM...Ross/Dangelo
SHORT TERM...Ross
LONG TERM...La Corte
AVIATION...Jung
Hazardous weather outlook, Aug 25, 11:58 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1258 AM EDT FRI AUG 26 2016

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-270500-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1258 AM EDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 25, 7:46 PM EST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
846 PM EDT THU AUG 25 2016

PAZ005-006-260145-
MCKEAN PA-POTTER PA-
846 PM EDT THU AUG 25 2016

...SPECIAL WEATHER STATEMENT...

AT 846 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BRADFORD...MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
BRADFORD...SMETHPORT...SHINGLEHOUSE...CORYVILLE...REW...
PORT ALLEGANY...LEWIS RUN...ELDRED...CERES...
UNIVERSITY OF PITTSBURGH - BRADFORD...ROULETTE AND CYCLONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4200 7802 4173 7819 4189 7878 4200 7870
TIME...MOT...LOC 0046Z 290DEG 32KT 4195 7861

MARTIN
Special weather statement, Aug 25, 8:09 PM EST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
909 PM EDT THU AUG 25 2016

PAZ010-017-260145-
CLEARFIELD PA-ELK PA-
909 PM EDT THU AUG 25 2016

...SPECIAL WEATHER STATEMENT...

AT 909 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
PORTLAND MILLS...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
PORTLAND MILLS...FORCE...PENFIELD...BRANDY CAMP...
PARKER DAM STATE PARK...BROCKPORT...S.B. ELLIOT STATE PARK...
WEEDVILLE...KERSEY AND TREASURE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4145 7898 4144 7898 4144 7896 4145 7896
      4137 7843 4110 7852 4119 7877 4120 7877
      4120 7871 4123 7871 4123 7874 4127 7874
      4136 7895 4137 7897 4135 7902
TIME...MOT...LOC 0109Z 288DEG 24KT 4135 7893

MARTIN
Special weather statement, Aug 25, 8:41 PM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
941 PM EDT THU AUG 25 2016

PAZ006-260215-
POTTER PA-
941 PM EDT THU AUG 25 2016

...SPECIAL WEATHER STATEMENT...

AT 940 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
SHINGLEHOUSE...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SHINGLEHOUSE...GENESEE...OSWAYO...ULYSSES AND HARRISON VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4200 7764 4176 7767 4185 7821 4191 7821
      4200 7819
TIME...MOT...LOC 0140Z 280DEG 24KT 4196 7810

MARTIN
Special weather statement, Aug 25, 9:03 PM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1003 PM EDT THU AUG 25 2016

PAZ010-011-017-260300-
CLEARFIELD PA-CAMERON PA-ELK PA-
1003 PM EDT THU AUG 25 2016

...SPECIAL WEATHER STATEMENT...

AT 1001 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FORCE...MOVING EAST AT 30 MPH. OTHER STRONG STORMS EXTEND SOUTHWEST
FROM THIS STORM.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
CLEARFIELD...ST. MARYS...DUBOIS...SANDY...STEVENSON DAM...
MEDIX RUN...PENFIELD...ROCKTON...LECONTES MILLS...
PARKER DAM STATE PARK...JEFFRIES...HICKS RUN...WOODLAND...
BENEZETTE...BROCKPORT...S.B. ELLIOT STATE PARK...FORCE...
PLYMPTONVILLE...HYDE AND CURWENSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4142 7799 4139 7799 4086 7839 4091 7881
      4114 7880 4120 7877 4120 7871 4123 7871
      4123 7874 4127 7874 4147 7856
TIME...MOT...LOC 0201Z 289DEG 34KT 4126 7850

MARTIN
Special weather statement, Aug 25, 10:13 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1113 PM EDT THU AUG 25 2016

PAZ017-018-024-025-260345-
NORTHERN CENTRE PA-BLAIR PA-CLEARFIELD PA-CAMBRIA PA-
1113 PM EDT THU AUG 25 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD...BLAIR...
CENTRE...AND CAMBRIA COUNTIES UNTIL 1145 PM EDT...

AT 1112 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PRINCE GALLITZIN STATE PARK...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
TYRONE...SINKING VALLEY...BELLWOOD...PATTON...BLANDBURG...
PRINCE GALLITZIN STATE PARK...BALD EAGLE...TIPTON...IRVONA...
COALPORT...DELGROSSO'S AMUSEMENT PARK AND BIRMINGHAM.

LAT...LON 4080 7861 4077 7818 4074 7823 4074 7813
      4070 7820 4068 7822 4064 7819 4062 7817
      4056 7820 4051 7815 4062 7866
TIME...MOT...LOC 0312Z 279DEG 31KT 4070 7854

JUNG
Special weather statement, Aug 25, 11:04 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1204 AM EDT FRI AUG 26 2016

PAZ024>026-034-260500-
BEDFORD PA-BLAIR PA-HUNTINGDON PA-CAMBRIA PA-
1204 AM EDT FRI AUG 26 2016

...SPECIAL WEATHER STATEMENT...

AT 1202 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HORSESHOE CURVE...MOVING SOUTHEAST AT 30 MPH. THIS STORM WAS PART OF
A BAND OF STORMS THAT EXTENDED WESTWARD TO NORTH OF PITTSBURGH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
PORTAGE...ALTOONA...HUNTINGDON...NANTY-GLO...WESTMONT...JOHNSTOWN...
HOLLIDAYSBURG...EBENSBURG...LAKEMONT...CRESSON...
CANOE CREEK STATE PARK...BELSANO...CLAYSBURG...ROYER...CARROLLTOWN...
GALLITZIN...DALE...SALIX-BEAUTY LINE PARK...
SOUTHMONT AND DUNCANSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4034 7901 4050 7891 4067 7883 4056 7786
      4023 7810 4031 7904
TIME...MOT...LOC 0402Z 296DEG 26KT 4053 7852

MARTIN

The radar

The Pittsburgh radar (KPBZ), 103 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
August 26, 12:00 AM EST
Where
Somerset County, 4.64 mi NW of Thomas Mill
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.278, -79.042

A severe thunderstorm produced winds estimated near 60 mph and knocked down several trees along the Laurel Highlands Hiking Trail off of Route 271.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646593.